Alert archive / Alabama / Special Marine Warnings in 2012

Special Marine Warning 49, NWS Mobile, AL

April 4, 2012

NWS Mobile, AL issued this special marine warning at Apr 4, 2012, 9:36 AM CDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2012, 9:36 AM CDT (14:36 UTC)
Expired
Apr 4, 2012, 11:00 AM CDT
In force
84 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

The radar

The Eglin Afb radar (KEVX), 162 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.6 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WHUS54 KMOB 041436
SMWMOB
GMZ670-675-041600-
/O.NEW.KMOB.MA.W.0049.120404T1436Z-120404T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOBILE AL
936 AM CDT WED APR 4 2012

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM...
  WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...

* UNTIL 1100 AM CDT

* AT 932 AM CDT...A THUNDERSTORM PRODUCING SEVERE WINDS IN EXCESS OF
  50 KNOTS WAS LOCATED 59 NM SOUTH OF PENSACOLA BEACH...OR 42 NM
  SOUTH OF ORISKANY REEF...MOVING EAST AT 20 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS WHICH CAN EASILY
OVERTURN BOATS. IF A WATERSPOUT IS SPOTTED...MOVE AT A 90 DEGREE
ANGLE FROM ITS APPARENT MOVEMENT AND SEEK SAFE HARBOR IMMEDIATELY.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE AND KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

&&

LAT...LON 2932 8723 2942 8725 2962 8652 2937 8653
      2939 8667 2932 8706
TIME...MOT...LOC 1435Z 259DEG 18KT 2935 8713

$$
2 follow-up statements
862 
FZUS74 KMOB 041512
MWSMOB

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1012 AM CDT WED APR 4 2012

GMZ670-041521-
/O.CAN.KMOB.MA.W.0049.000000T0000Z-120404T1600Z/
1012 AM CDT WED APR 4 2012

...SPECIAL MARINE WARNING HAS BEEN CANCELLED...

THE AFFECTED AREA WAS...
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM...

AT 1009 AM CDT...THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT 
OF THE AREA...THUS THE SPECIAL MARINE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

LAT...LON 2947 8709 2962 8652 2938 8653 2939 8667
      2934 8697
TIME...MOT...LOC 1511Z 259DEG 18KT 2938 8689

$$

GMZ675-041600-
/O.CON.KMOB.MA.W.0049.000000T0000Z-120404T1600Z/
1012 AM CDT WED APR 4 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT...

FOR THE FOLLOWING AREA...
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...

AT 1009 AM CDT...A THUNDERSTORM PRODUCING STRONG WINDS 34 KNOTS OR
GREATER WAS LOCATED 58 NM SOUTH OF PENSACOLA BEACH...OR 40 NM SOUTH
OF ORISKANY REEF...MOVING EAST AT 20 KNOTS.

EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING AND HEAVY
RAINS. SEEK SAFE HARBOR IMMEDIATELY.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE AND KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

LAT...LON 2947 8709 2962 8652 2938 8653 2939 8667
      2934 8697
TIME...MOT...LOC 1511Z 259DEG 18KT 2938 8689

$$
044 
FZUS74 KMOB 041536
MWSMOB

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1036 AM CDT WED APR 4 2012

GMZ675-041600-
/O.CON.KMOB.MA.W.0049.000000T0000Z-120404T1600Z/
1036 AM CDT WED APR 4 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT...

FOR THE FOLLOWING AREA...
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...

AT 1032 AM CDT...A THUNDERSTORM PRODUCING STRONG WINDS 34 KNOTS OR
GREATER WAS LOCATED 54 NM SOUTH OF NAVARRE BEACH...OR 33 NM SOUTHWEST
OF OKALOOSA DEEP WATER REEF...MOVING EAST AT 25 KNOTS.

EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING AND HEAVY
RAINS. SEEK SAFE HARBOR IMMEDIATELY.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE AND KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

LAT...LON 2952 8688 2962 8652 2938 8653 2939 8667
      2937 8680
TIME...MOT...LOC 1536Z 252DEG 26KT 2949 8677

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Apr 4, 5:01 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 4, 5:01 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
501 AM CDT WED APR 4 2012

.SHORT TERM...(TODAY THROUGH FRIDAY)FOR TODAY THROUGH TONIGHT...
OUTFLOW INDUCED CONVECTION IS MOVING EAST ACROSS COASTAL SECTIONS OF
ALABAMA AND INTO THE WESTERN FLORIDA PANHANDLE THIS MORNING IN AREA
OF ML CAPE 1500-2500 J/KG. MODELS INDICATE ML CAPES INCREASING TO
3000 J/KG ACROSS ALMOST ALL OF THE FCST AREA THIS AFTERNOON. WITH
PRECIPITABLE WATERS UP TO AROUND 1.6 INCHES TODAY...AND RELATIVELY
STEEP LAPSE RATES...EXPECT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP INLAND THROUGH THE COURSE OF THE DAY AND
INTO THE EVENING HOURS. THESE PARAMETERS SUGGEST POTENTIAL FOR STRONG
TO SEVERE STORMS AGAIN TODAY...AND THE STORM PREDICTION CENTER HAS
THE WESTERN AND CENTRAL PORTIONS OF THE FCST AREA OUTLOOKED FOR
SLIGHT SEVERE TODAY. SHEAR IS RELATIVELY LOW...SO TORNADO THREAT IS
EXPECTED TO BE MINIMAL...BUT A DAMAGING WIND AND HAIL POTENTIAL WILL
EXIST WITH MANY OF THE STORMS. SHOWERS AND STORMS WILL LIKELY
CONTINUE INTO THE NIGHT HOURS...BUT LESSER COVERAGES EXPECTED.
TEMPERATURES ABOVE NORMAL WITH HIGHS TODAY GENERALLY IN THE MID
80S...EXCEPT LOW 80S CLOSET TO THE COAST. LOWS TONIGHT EXPECTED TO BE
IN THE MID 60S MOST INTERIOR LOCATIONS AND UPPER 60S CLOSER TO THE
COAST. 12/DS

BY THURSDAY MORNING...THE UPPER LOW HAS MOVED OVER NORTHERN AR...WITH
A SURFACE LOW CENTERED OVER THE MID MISS RIVER VALLEY. GUIDANCE IS
ADVERTISING DRY SLOTTING OVER MS BY THIS TIME...BUT ALL ARE PRETTY
CONSISTENT IN ADVERTISING THE FA BEING UNDER MOIST SOUTHWESTERLY
FLOW. THROUGH THURSDAY...THIS WEATHER MAKER FOR THE FA GETS SHUNTED
ESE AROUND THE SW SIDE OF AN UPPER TROUGH OVER THE EASTERN
CONUS...TO OVER THE MS/AL/TENN JUNCTURE. THIS SYSTEM'S SURFACE LOW
MOVES TO OVER/NEAR THE ATLANTIC SEABOARD BY THE SAME TIME. GUIDANCE IS
ADVERTISING VARIOUS AMOUNTS OF THE DRY AIR MOVING OVER THE FA...BUT
ALL ARE PRETTY CONSISTENT IN WRAP AROUND STRATUS MOVING OVER THE FA
FROM THE NORTH. AM TENDING TO LEAN TOWARDS THE COOLER MET NUMBERS FOR
THE FORECAST...WITH THE SKY REMAINING CLOUDY ALL DAY...PLUS SOME
COOLER NORTHERLY AIR MOVING OVER THE FA.

FOR THURSDAY NIGHT THROUGH FRIDAY...THE UPPER LOW MOVES AROUND THE
BASE OF THE EASTERN TROUGH AND OUT OVER THE WESTERN ATLANTIC...WHILST
THE SURFACE LOW MOVES OFF THE CAROLINA COAST. A SECOND SHORTWAVE
DIVING INTO THE EASTERN TROUGH ON THE TAIL OF THE FIRST LOW/SHORTWAVE
IS BEING ADVERTISED AS BRINGING A RE-ENFORCING SHORT OF COOLER...
NORTHERLY AIR TO THE FA BEGINNING LATE FRIDAY. THE NAM/MET GUIDANCE
HAS MAINTAINED A COOLER AIRMASS OVER THE FA THAN THE WARMER GFS
THROUGH THURSDAY NIGHT AND FRIDAY. THIS COOLER SCENARIO IS SECONDED
BY THE ENSEMBLES AND VERIFICATION THE LAST FEW DAYS VERIFICATION...SO
HAVE CONTINUED THE TREND...LEANING TOWARDS THE COOLER NAM FOR THE
FORECAST.

.LONG TERM...(FRIDAY NIGHT ON)THE RE-ENFORCING FRONT MOVES OVER AND
SOUTH OF THE AREA FRIDAY NIGHT...BUT WITH THE EASTERN TROUGH
CONTINUING TO SWING EASTWARD...THE STRONGEST COLD SURGE IS EAST OF
THE FA. THE RESULT FOR THE WEEKEND IS TEMPS TRENDING TO SEASONAL FOR
THE FA FOR SATURDAY. ANOTHER SHORTWAVE TOPPING THE UPPER RIDGE THAT
HAS BUILT NORTH OVER THE PLAINS THROUGH THE WEEKEND WILL BRING
ANOTHER...WEAK FRONT OVER THE AREA LATE SUNDAY INTO SUNDAY INTO
SUNDAY NIGHT. HELPING TO MAINTAIN TEMPS NEAR...BUT A BIT ABOVE
SEASONAL LEVELS.

FOR THE FIRST HALF OF THE COMING WEEK...AN ACTIVE UPPER PATTERN OVER
THE CONUS RESULTS IN MORE UPPER ENERGY MOVING ONSHORE OVER THE
NORTHWESTERN CONUS THROUGH THE WEEKEND...THEN MOVING TO AND GETTING
ABSORBED INTO THE EASTERN UPPER TROUGH. THIS DEEPENING TROUGH OVER
THE EASTERN CONUS WILL BUILD AN UPPER RIDGE OVER THE
ROCKIES...BRINGING THE FA UNDER DRY...NORTHWESTERLY UPPER FLOW
THROUGH THE WEEK. A VORT LOBE SWINGS SOUTHEAST AROUND THE BACKSIDE OF THE
EASTERN UPPER TROUGH LATE SUNDAY THROUGH MONDAY...BEFORE PUSHING A
STRONGER FRONT OVER THE FA MONDAY INTO MONDAY NIGHT. THIS FRONT IS
BEING ADVERTISED AS BEING MUCH STRONGER...ENOUGH FOR GUIDANCE TO
ADVERTISE TEMPS DROPPING BELOW SEASONAL LEVELS FOR THE MIDDLE OF THE
COMING WEEK.

&&

.AVIATION...(04/12Z ISSUANCE)...ONGOING SHOWERS AND THUNDERSTORMS
ALONG COASTAL SECTIONS OF ALABAMA WILL MOVE EAST INTO THE WESTERN
FLORIDA PANHANDLE COASTAL AREAS THIS MORNING. FOR THE MOST
PART...WILL MAINTAIN THE VCTS FOR TAF SITES THIS MORNING. MVFR
CONDITIONS POSSIBLE NEAR COASTAL AREAS THIS MORNING ..BUT GENERALLY
VFR ELSEWHERE THROUGH AROUND MIDDAY. CONVECTION EXPECTED TO INCREASE
ACROSS THE REMAINDER OF THE FCST AREA THIS AFTERNOON WITH MVFR
CONDITIONS PREVAILING...OCNLY IFR. 12/DS

&&

.MARINE...HIGH PRESSURE ACROSS THE EASTERN GULF OF MEXICO WILL
GRADUALLY WEAKEN THROUGH THURSDAY AFTERNOON AS AN AREA OF LOW
PRESSURE AND ASSOCIATED FRONT APPROACHES THE MARINE AREA FROM THE
WEST. THIS SYSTEM WILL BRING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE MARINE AREA...MAINLY TODAY THROUGH THURSDAY
EVENING. THE PRECIPITATION WILL END THURSDAY NIGHT AS A COLD FRONT
SWEEPS THROUGH THE REGION...FOLLOWED BY COOLER AND DRIER WEATHER OVER
THE WEEKEND. 12/DS

&&

.FIRE WEATHER...MOIST SOUTHWESTERLY FLOW CONTINUES OVER THE AREA
TODAY INTO TUESDAY...AS AN UPPER SYSTEM PASSES NORTH...THEN NORTHEAST
OF THE AREA. AS THIS UPPER SYSTEM MOVES EAST OF THE AREA THURSDAY...
COOLER...DRIER AIR WILL MOVE OVER THE AREA...ALONG WITH A SWITCH IN
MIXING LAYER FLOW TO NORTHERLY FLOW. OFFSHORE WINDS WILL LAST THROUGH
SATURDAY...THEN BECOME MORE EASTERLY AS SURFACE HIGH PRESSURE MOVES
NORTH OF THE AREA. THIS EASTERLY FLOW WILL LAST INTO SUNDAY
NIGHT...WITH ANOTHER FRONT SWITCHING WINDS BACK TO NORTHERLY FOR THE
BEGINNING OF THE COMING WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      84  68  80  59 /  40  40  60  05
PENSACOLA   82  70  80  61 /  30  40  60  10
DESTIN      79  71  81  62 /  20  40  60  30
EVERGREEN   85  66  81  57 /  40  40  60  40
WAYNESBORO  85  64  81  56 /  50  50  50  10
CAMDEN      86  65  81  56 /  40  50  60  30
CRESTVIEW   86  66  82  59 /  30  40  70  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

12/16
Hazardous weather outlook, Apr 4, 6:00 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT WED APR 4 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-051200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IS
EXPECTED TODAY...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.
SOME OF THE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING
LARGE HAIL AND LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ALSO CONTINUE
INTO THURSDAY...AGAIN WITH SOME STRONG TO SEVERE. A COLD FRONT WILL
MOVE ACROSS THE REGION THURSDAY NIGHT AND EARLY FRIDAY...BRINGING A
MUCH LOWER CHANCE FOR SHOWERS AND STORMS FOR THE WEEKEND AND
CONTINUING INTO THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF SKYWARN STORM SPOTTERS MAY BECOME NECESSARY THIS
AFTERNOON.

GMZ630-650-655-670-675-051200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-WATERS
FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
600 AM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE MARINE AREA
THROUGH THIS EVENING. STORMS WILL BE CAPABLE OF PRODUCING HAZARDOUS
WEATHER CONDITIONS INCLUDING STRONG WIND GUSTS...HAIL AND FREQUENT
LIGHTNING STRIKES...IN ADDITION TO HEAVY RAINFALL. LOCALLY HIGHER
SEAS ALSO EXPECTED IN AND AROUND THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE MARINE AREA THROUGH
THURSDAY. SOME OF THE STORMS MAY BECOME STRONG. CHANCES FOR SHOWERS
AND STORMS WILL DECREASE BY FRIDAY INTO THE WEEKEND.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:07 PM CDTSevere Thunderstorm WarningMOBChoctaw, Mobile, Washington38 min
Apr 4, 2:59 AM CDTSpecial Marine WarningMOB91 min
Apr 4, 4:23 AM CDTSpecial Marine WarningMOB82 min
Apr 4, 8:16 AM CDTSpecial Marine WarningMOB89 min
Apr 4, 11:47 AM CDTSpecial Marine WarningMOB118 min
Apr 3, 10:25 PM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry, Stone, Wayne50 min
Apr 4, 10:38 AM CDTRiver Flood WarningMOBGeorge, Greene, Perry48 hr

Nearby

Special Marine Warnings in Alabama, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.